Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 255, NWS Wichita, KS

July 14, 2016Barton County, Ellsworth County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 14, 2016, 5:36 AM CDT for Barton County, Ellsworth County, Russell County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 5:36 AM CDT (10:36 UTC)
Expired
Jul 14, 2016, 6:16 AM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, KS, Ellsworth County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 137 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS53 KICT 141036
SVRICT
KSC009-053-167-141130-
/O.NEW.KICT.SV.W.0255.160714T1036Z-160714T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
536 AM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
  ELLSWORTH COUNTY IN CENTRAL KANSAS...
  SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 630 AM CDT

* AT 536 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF HOLYROOD...OR 10 MILES NORTH OF CLAFLIN...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...KANOPOLIS...HOLYROOD...GENESEO...LORRAINE...
  KANOPOLIS LAKE...ODIN...ELLSWORTH AIRPORT AND KANOPOLIS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3877 9864 3883 9793 3852 9792 3852 9830
      3855 9862
TIME...MOT...LOC 1036Z 271DEG 36KT 3867 9850 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
4 follow-up statements
916 
WWUS53 KICT 141051
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
551 AM CDT THU JUL 14 2016

KSC167-141100-
/O.CAN.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
RUSSELL KS-
551 AM CDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSSELL COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3870 9852 3870 9849 3876 9848 3878 9847
      3883 9793 3852 9793 3852 9831 3855 9862
TIME...MOT...LOC 1050Z 272DEG 30KT 3863 9834 

$$

KSC009-053-141130-
/O.CON.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
BARTON KS-ELLSWORTH KS-
551 AM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN BARTON AND ELLSWORTH COUNTIES...

AT 550 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LORRAINE...OR
9 MILES SOUTHWEST OF ELLSWORTH...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...HOLYROOD...GENESEO...LORRAINE...
KANOPOLIS LAKE...ODIN...ELLSWORTH AIRPORT AND KANOPOLIS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 9852 3870 9849 3876 9848 3878 9847
      3883 9793 3852 9793 3852 9831 3855 9862
TIME...MOT...LOC 1050Z 272DEG 30KT 3863 9834 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
302 
WWUS53 KICT 141056
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 AM CDT THU JUL 14 2016

KSC009-141105-
/O.CAN.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
BARTON KS-
556 AM CDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARTON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3883 9793 3852 9793 3852 9832 3854 9848
      3869 9848 3870 9849 3871 9849 3878 9847
TIME...MOT...LOC 1055Z 274DEG 31KT 3861 9833 

$$

KSC053-141130-
/O.CON.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
ELLSWORTH KS-
556 AM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR ELLSWORTH COUNTY...

AT 555 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LORRAINE...OR
10 MILES SOUTHWEST OF ELLSWORTH...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...HOLYROOD...GENESEO...LORRAINE...
KANOPOLIS LAKE...ELLSWORTH AIRPORT AND KANOPOLIS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3883 9793 3852 9793 3852 9832 3854 9848
      3869 9848 3870 9849 3871 9849 3878 9847
TIME...MOT...LOC 1055Z 274DEG 31KT 3861 9833 

HAIL...1.25IN
WIND...60MPH
 
$$

DARMOFAL
135 
WWUS53 KICT 141112
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
612 AM CDT THU JUL 14 2016

KSC053-141130-
/O.CON.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
ELLSWORTH KS-
612 AM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHERN ELLSWORTH COUNTY...

AT 612 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GENESEO...OR
11 MILES SOUTH OF KANOPOLIS...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...GENESEO...LORRAINE...
KANOPOLIS LAKE AND KANOPOLIS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3873 9793 3852 9793 3852 9832 3853 9837
      3872 9836
TIME...MOT...LOC 1112Z 279DEG 36KT 3855 9816 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
694 
WWUS53 KICT 141116
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
616 AM CDT THU JUL 14 2016

KSC053-141126-
/O.CAN.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
ELLSWORTH KS-
616 AM CDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELLSWORTH COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3873 9793 3852 9793 3852 9832 3853 9837
      3872 9836
TIME...MOT...LOC 1113Z 271DEG 36KT 3855 9811 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:30 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 14, 3:30 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
330 AM CDT THU JUL 14 2016

.SHORT TERM...(Today through Saturday night)
Issued at 330 AM CDT Thu Jul 14 2016

Main concern is convective trends and potential for heavy rainfall
and severe weather today. The quasi-stationary front across far
southern Kansas will be the focus for this convection where strong
instability and strong deep layer shear will be present. An elevated
cluster of storms is already underway over northwest Kansas which
should continue to move east-southeast across central Kansas through
mid-morning with some upscale growth possible. Diurnal heating
should aid in additional development by midday into the afternoon
which should sweep east-southeast across southern Kansas. Some of
this activity is expected to become severe with locally heavy
rainfall also probable. The main challenge is the progression of
the afternoon convection and how much will fester into the evening
and tonight. The latest consensus continues to support a faster
north-south demise in PoPs across the forecast area with the bulk of
the convection pushing south into Oklahoma tonight. Otherwise it
will be relatively cooler the next couple of days with periodic
chances for convection in the disturbed west-northwest flow aloft
as the moisture begins to return northward again across Kansas
later Friday into Saturday.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 330 AM CDT Thu Jul 14 2016

Upper ridge builds in earnest over the central CONUS during the
period with the center of the high over Kansas by Tuesday and
Wednesday. This should ensure a dry and hot regime with many areas
of central Kansas at or above the century mark.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1151 PM CDT Wed Jul 13 2016

A few isolated thunderstorms remain possible over southern KS
overnight in the vicinity of a stationary frontal zone. Activity
should be fairly hit-and-miss so did not mention in TAFs. Better
chances of organized and widespread showers/thunderstorms arrive
from the west late tonight into Thursday morning in response to
deepening/increasing isentropic ascent and moisture transport
ahead of an upper wave approaching from the northwest. This
activity could linger off-and-on through much of the day. Inserted
VCTS all sites to account for this threat, and anticipate later
shifts will likely be inserting at least TEMPO TS. Will continue
to monitor.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  67  87  68 /  60  60  40  50
Hutchinson      87  66  86  67 /  60  50  40  50
Newton          87  66  86  67 /  60  50  30  50
ElDorado        88  67  86  68 /  60  60  30  50
Winfield-KWLD   90  68  88  69 /  70  70  40  50
Russell         85  64  86  65 /  70  30  30  50
Great Bend      85  65  87  65 /  70  30  40  50
Salina          87  65  88  67 /  60  30  30  50
McPherson       86  66  86  67 /  60  40  30  50
Coffeyville     92  68  88  69 /  70  70  30  50
Chanute         90  67  87  68 /  60  60  30  40
Iola            89  67  87  68 /  50  50  30  40
Parsons-KPPF    91  68  88  69 /  60  60  30  50

&&

.ICT Watches/Warnings/Advisories...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ADK
Hazardous weather outlook, Jul 14, 4:08 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CDT THU JUL 14 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
408 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY FROM LATE
THIS MORNING UNTIL EARLY THIS EVENING. THE AREA AT GREATEST RISK
IS ALONG AND SOUTH OF A GREAT BEND TO MCPHERSON TO COTTONWOOD
FALLS LINE. THE MAIN RISKS WILL BE DAMAGING WINDS TO 70 MPH AND
GOLF BALL SIZE HAIL. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED
WITH MINOR LOWLAND FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY
THROUGH SATURDAY. STRONG STORMS WILL BE POSSIBLE WITH A SLIGHT
RISK FOR SEVERE STORMS ON FRIDAY ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS.

MORE INTENSE HEAT IS EXPECTED TO BUILD ACROSS THE ENTIRE AREA
NEXT WEEK...WITH HEAT INDICES DURING THE AFTERNOON EXPECTED TO
CLIMB TO AROUND 105 DEGREES OR HIGHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY THIS AFTERNOON ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 14, 5:26 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
526 AM CDT THU JUL 14 2016

KSZ032-033-047-048-050-141115-
ELLSWORTH KS-RUSSELL KS-BARTON KS-LINCOLN KS-RICE KS-
526 AM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
  SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 615 AM CDT

* AT 523 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF CLAFLIN...MOVING
  EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOISINGTON...WILSON...CLAFLIN...HOLYROOD...SYLVAN GROVE...
  BUSHTON...DORRANCE...LORRAINE...SUSANK...FREDERICK...
  WILSON STATE PARK...WILSON LAKE AND ODIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3906 9836 3848 9817 3853 9880 3875 9885
TIME...MOT...LOC 1023Z 253DEG 20KT 3867 9859

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:10 PM CDTSpecial Weather StatementICTCowley35 min
Jul 13, 7:27 PM CDTSevere Thunderstorm WarningICTCowley, Sumner63 min
Jul 13, 7:59 PM CDTSevere Thunderstorm WarningICTCowley, Sumner61 min
Jul 14, 5:26 AM CDTSpecial Weather StatementICTEllsworth49 min
Jul 14, 6:02 AM CDTSpecial Weather StatementICTReno28 min
Jul 14, 6:17 AM CDTSpecial Weather StatementICTRice28 min
Jul 14, 6:27 AM CDTSpecial Weather StatementICTReno33 min
Jul 14, 6:48 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice42 min
Jul 14, 7:15 AM CDTSpecial Weather StatementICTHarvey, Marion30 min
Jul 14, 7:27 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick63 min
Jul 14, 7:30 AM CDTSpecial Weather StatementICTRice45 min
Jul 14, 7:39 AM CDTSpecial Weather StatementICTChase51 min
Jul 14, 7:46 AM CDTSpecial Weather StatementICTHarvey, Marion44 min
Jul 14, 7:57 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick63 min
Jul 14, 8:01 AM CDTSpecial Weather StatementICTGreenwood29 min
Jul 14, 8:06 AM CDTSpecial Weather StatementICTWilson24 min
Jul 14, 8:35 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner55 min
Jul 14, 8:36 AM CDTSpecial Weather StatementICTNeosho, Wilson24 min
Jul 14, 8:38 AM CDTSpecial Weather StatementICTGreenwood52 min
Jul 14, 8:50 AM CDTSpecial Weather StatementICTAllen, Woodson40 min
Jul 14, 8:58 AM CDTSpecial Weather StatementICTKingman, Sumner32 min
Jul 14, 9:06 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson54 min
Jul 14, 9:23 AM CDTSpecial Weather StatementICTButler, Greenwood52 min
Jul 14, 9:25 AM CDTSpecial Weather StatementICTHarper50 min
Jul 14, 9:34 AM CDTSpecial Weather StatementICTHarvey, Kingman, Reno, Sedgwick41 min
Jul 14, 9:50 AM CDTAreal Flood WarningICTWoodson4 hr
Jul 14, 9:51 AM CDTSpecial Weather StatementICTSumner24 min
Jul 14, 10:02 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson, Woodson28 min
Jul 14, 10:22 AM CDTSpecial Weather StatementICTMontgomery38 min
Jul 14, 11:01 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.